Book Consultation
Phone: 0407 491 993

The low-down on Retinoid Reactions

Skin Treatments - Modesty Blaise Face And Body - Perth's leading cosmetic skin care and body rejuvenation clinic

The low-down on Retinoid Reactions

Have you ever used a skin care product containing Vitamin A and had a bit of a reaction? No cause for alarm! Read on to find out why this happens and how you can reduce it or, better yet – avoid it altogether…

POTENTIAL REACTIONS TO VITAMIN A

Firstly, it’s important to keep in mind that there are no known allergies to vitamin A, but some people may be hypersensitive to it if any of the following exists:

  • Their skin has been depleted of proper levels of vitamin A for a long time and their metabolic processes have “wound down”. This is the most common reason for a reaction.
  • They have poor retinoid receptors which means that only a little vitamin A on the skin will seem to be an excess. Retinoid receptors are developed by exposure to vitamin A. Until the metabolic processes have been turned on, the skin will be fooled into “believing” that it’s being overdosed with vitamin A.
  • They have a deficiency of the enzymes used in the metabolism of vitamin A, which could be hereditary. Generally, this seems to happen in people with very pale skins, red hair and light blue or green eyes.
  • They develop a more efficient metabolism in which case they can slowly increase the strength of vitamin A. Others can’t adapt to higher levels and they should be maintained on low-dose vitamin A moisturisers.

Remember that antioxidants have a protective nature and this will preserve vitamin A found in the skin which then ensures it’s put to better use.

If you have previously used a product containing preservatives on your skin you could also experience a slight reaction. Preservatives could sensitise the skin, which is why the Environ products have been formulated without the addition of any preservatives where possible.

THESE REACTIONS ARE PERFECTLY NORMAL:

You’re not weird and you’re not alone… Some skins take time to adapt to the introduction of vitamin A. The reaction you might have is called a Retinoid reaction and may appear as:

  • Temporary flaking of the horny layer due to rapid shedding of dead cells from the surface of the skin.
  • Pink skin and slight flaking.
  • Mild breakouts.
  • Small reddish pimples that are usually itchy (worst case scenario). This is because the shedded cells mix with sebum and can cause follicular obstruction, which leads to a problematic type skin eruptions. This reaction disappears once the skin gets used to the vitamin A and usually only lasts 2 to 6 weeks.

The vitamin A moisturisers may sometimes have a temporary drying effect as the skin adapts to the application of vitamin A. This reaction should disappear about 2-3 weeks after the skin has adjusted. The reason for the dryness is that in some people the enzyme systems in the sebaceous glands are more sensitive to vitamin A and so secretions are reduced. This happens before the waterproofing properties of the skin have been improved, and before the natural moisturising factors are at normal levels.

Eventually, as the metabolic processes begin increasing the production of natural moisturising factors and building up the water-proofing barrier, the dry skin disappears and totally normal skin moisturisation will be achieved. For some this may take up to a few months.

ADVICE IN THE CASE OF A RETINOID REACTION

A retinoid reaction often means that you are using relatively too much vitamin A too soon. One option is to reduce the amount and/or frequency of the vitamin A product so that the skin can adjust at a slower pace. However, if you continue, the reaction will eventually clear. So at the end of the day it’s a personal choice. Not everybody will experience problems; however, it’s best to be aware of them and know what to do if you come across any of these symptoms.

TO REDUCE THE REACTION

If you’ve enthusiastically started with your vitamin A products and have reacted then fear not… We have some suggestions for you to help reduce the symptoms and get your skin acclimatised without an issue:

  • Slow down the usage of vitamin A. Do so either by using the product less often i.e. twice a week instead of every day and then gradually increasing usage, or drop to a lower vitamin A dosage cream.
  • It’s best to start everyone on the lowest dose vitamin A moisturisers. Remember the rule: START LOW, GO SLOW!
  • Any reaction will clear as soon as the client stops using the creams. The skin will never be permanently damaged.
  • An important point to bear in mind is that people with very dry skin should consider cleaning their skin with mineral oil and water only. They should avoid cleaning the skin with conventional water-based cleansers.

So before you freak out, stop to consider these facts and instead make an informed decision on how you wish to proceed. Allowing your skin the chance to adjust to vitamin A is the best gift you can ever give yourself!

 

Facebooktwitterpinterestlinkedinmailby feather
 

Comments are closed.